New warning on methotrexate dispensing


caution warning danger sign

Pharmacy Board publishes new warnings on the danger of incorrect methotrexate prescribing and dispensing following recent reports 

The Pharmacy and Medical Boards have published a joint reminder on the dangers of incorrect methotrexate dosing.

“Prescribing, dispensing and administration errors continue to lead to daily instead of weekly dosing of oral methotrexate, with sometimes avoidable fatal outcomes,” the Boards warned, following the release of recent data reports analysing oral methotrexate notifications over the previous decade.

“Prescribing errors and dispensing errors can be made by otherwise competent practitioners. The medical and pharmacy professions need to work together to reduce the risk of serious outcomes by communicating concerns with each other about prescribing, dispensing or administration of medication,” they said in a statement.

“You need to ensure your own processes and those of the pharmacy where you are practising support you to exercise your professional responsibilities in the safest way possible”.

The Pharmacy Board recently published a summary report of an analysis of notifications involving oral methotrexate.

The Coroner’s Court of Victoria recommended the Pharmacy Board undertake analysis of oral methotrexate notifications to improve public safety, following a 2018 inquest into a death caused by oral methotrexate poisoning.

The new joint reminder statement also included case studies from coronial proceedings which “illustrate the dangers of incorrect prescribing, dispensing and administration of methotrexate”.

Case study 1

In the first case a 66 year old man developed an exacerbation of arthritis in his hands and feet, and was taken by his daughter to her general practitioner. The general practitioner diagnosed rheumatoid arthritis, and prescribed methotrexate at an incorrect high dosage (5mg daily for five days followed by 10mg daily for seven days).

The community pharmacist noted the high dose but dispensed the methotrexate after trying to contact the prescriber, and after informing the patient’s son-in-law that weekly dosing was more appropriate. The patient took the methotrexate at the prescribed dosage for four days and developed abdominal pain, vomiting and polyuria. He returned to the GP, who diagnosed a urinary tract infection and prescribed antibiotics.

Over the next four days, the patient’s symptoms persisted and he developed diarrhoea and mouth ulcers. He was admitted to hospital, where he was found to have a very low white cell count and a chest X-ray showed old apical tuberculosis. He was treated for septicaemia, tuberculosis and gastrointestinal bleeding, but developed multi-organ failure and eventually died.

Review in hospital indicated that he had polyarticular tophaceous gout rather than rheumatoid arthritis, so that the methotrexate was not indicated in the first place.

The coroner considered the responsibilities of prescribing doctors and dispensing pharmacists when the type or dosage of a medication on a prescription appears to the pharmacist to be incorrect. He noted that, ‘pharmacists are expected to play a crucial checking role in ensuring, as far as possible, that patients receive appropriate medicine.’

He also found that: ‘the cause of the failure was an inexplicably incompetent error by a suitably qualified general practitioner, which … had been identified but not effectively corrected by an apparently competent pharmacist for reasons that cannot now be ascertained.’

Case study 2

A 77 year old man, living independently with a number of chronic medical conditions was prescribed methotrexate to treat a flare-up of psoriasis. No blood tests were checked before prescribing a daily dose of methotrexate.

The dispensing pharmacist noted that the daily dose prescribed by the GP was potentially dangerous and phoned him to convey her extreme concern. The GP assured her that he had checked the dose and that it was correct. Although not reassured, the pharmacist felt obliged to dispense the medicine in accordance with the prescription.

Over the next few days, Mr IG developed serious symptoms of methotrexate toxicity including a skin rash, ulcers, pallor and fever. This was on the background of serious chronic medical conditions in which the use of methotrexate was contraindicated.

Mr IG was admitted to hospital, where he required haemodialysis for renal failure, and developed methotrexate-related erosive skin rash and sepsis. He died after 11 days in hospital.

Again, the coroner identified important issues about the relationship between the prescribing doctor and dispensing pharmacist. The coroner noted that it was of particular interest, ‘whether pharmacists needed to be empowered in their dealings with medical practitioners, and if so, how to facilitate it.’

Go the Pharmacy Board website for the full data reports, released in late March.

 

Previous Dealing with pain, or is it?
Next The break-in

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.